Alabama, 2022

Tornado and Flooding in Alabama, March 22 to 23, 2022

March 22 to 23, 2022 · NWS HUN · 8 events in 5 counties and zones

A line of strong to severe thunderstorms pushed northeast through northwest and north central Alabama during the mid to late afternoon hours on the 22nd. Strong winds up to 70 mph or higher knocked down or uprooted several trees in a couple of areas of northwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of strong to severe thunderstorms pushed northeast through northwest and north central Alabama during the mid to late afternoon hours on the 22nd. Strong winds up to 70 mph or higher knocked down or uprooted several trees in a couple of areas of northwest Alabama. An EF-0 tornado occurred in eastern Lauderdale County. In addition, rainfall of 3 to 3.5 inches fell in a short time with the line in some areas of north central Alabama. The rapid and excessive runoff resulted in flooding in portions of Morgan County during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 22, 12:25 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 22, 12:25 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
125 PM CDT Tue Mar 22 2022

.NEAR TERM...(This Evening and Tonight)
Issued at 125 PM CDT Tue Mar 22 2022

We're in store for a very active late afternoon, evening, and
overnight across the Tennessee Valley as a dynamic storm system will
bring heavy rainfall, strong gradient winds, and the potential for
strong to severe thunderstorms. A line of severe thunderstorms is
taking shape along the I-55 corridor in central Mississippi and is
push NE. As of early this afternoon, most of the the severe/deeper
convection is present along and south of a warm front that is draped
from west central Alabama into north central Mississippi. This
feature is expected to gradually lift north and east and should be
able to nose into our far northwest Alabama counties just ahead of
the line by mid afternoon (3 to 4 PM CDT). Dewpoints should be able
to climb into the lower 60s, with some appreciable SBCAPE to tap
into. As a result, a threat for severe weather is expected to
materialize during the mid/late afternoon across far northwest
Alabama and potentially the late afternoon and early evening across
the I-65 corridor and north central Alabama. Given the strong and
very favorable shear profile in place, a few tornadoes will be
possible through the evening hours, with damaging straight line winds
also a concern, especially in any stronger bowing segments that can
develop. The severe threat will wane by late this evening as
instability weakens/dissipates, but a couple strong to perhaps
marginally severe storms may persist into the overnight hours across
our eastern areas.

In addition to the convective threat, PWATS will increase in excess
of 1.5" by late this afternoon and overnight and heavy rainfall and
flash flooding will be a concern in areas where training of heavy
thunderstorms occurs. WPC currently has us analyzed in a moderate
risk for heavy rainfall in areas currently in a Flood Watch. Think
this is warranted given the 2 to 4 inches of rainfall progged to
occur and the very wet soils in place. Rainfall will taper off late
tonight, but lingering areal flooding and river flooding may persist
well into Wednesday.

.SHORT TERM...(Wednesday through Thursday)
Issued at 125 PM CDT Tue Mar 22 2022

Showers and storms will diminish over the course of the morning hours
on Wednesday from west to east, but lingering areal flooding and
river flooding issues may persist through the remainder of the day.
High pressure will build into the area on Thursday, promoting
sunny/dry, but cool conditions with highs near the 60 degree mark.

.LONG TERM...(Thursday night through Monday)
Issued at 125 PM CDT Tue Mar 22 2022

A cool, stable air mass will filter into the region as high pressure
builds into the region in wake of the cold front late this work
week. The end result will be dry weather, but below normal
temperatures during this period with highs in the upper 50s to lower
60s during this window. A second shortwave will push another dry
front through the area Friday night into Saturday, reinforcing this
cooler air mass through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1149 AM CDT Tue Mar 22 2022

Strong gradient winds out of the south to southwest will continue
this afternoon and evening, resulting in low level wind shear at
both terminals at 1.5 to 2 kft. Ceilings and visibilities will lower
late this afternoon and evening to MVFR/IFR levels as SHRA/TSRA move
into the region ahead of a cold front. Greatest window of concern
for impacts from strong storms will be 22-02z at KMSl and 00-04z at
KHSV. There will be amendments likely needed during this window,
however, based on radar/observational trends. Winds will gradually
weaken after midnight, but low ceilings will persist through the
period even after -RA ends early Wednesday morning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 7 AM CDT Wednesday for ALZ001>010-016.

     Flood Watch from 4 PM CDT this afternoon through Wednesday morning
     for ALZ001>007-016.

TN...Wind Advisory until 7 AM CDT Wednesday for TNZ076-096-097.

&&

NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 22, 11:46 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1246 PM CDT Tue Mar 22 2022

ALZ001>010-016-TNZ076-096-097-231015-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1246 PM CDT Tue Mar 22 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Heavy rainfall is expected this afternoon through tonight across the
Tennessee Valley, especially for locations along and west of the I-
65 corridor. Thus, a Flood Watch is in effect for northwest and
north central Alabama from 4 PM this afternoon through 7 AM Wednesday
morning. Widespread rainfall amounts of 2 to 4 inches are likely in
these areas, with locally higher amounts possible. Flash flooding and
flooding of area creeks and streams are expected.

Strong to severe thunderstorms will be possible later this afternoon
and evening, especially for areas along and west of the I-65
corridor. Damaging straight-line winds in excess of 60 MPH will be
the primary threat with these storms. However, a few tornadoes can't
be ruled out, especially in northwest Alabama. A Tornado Watch is in
effect until 7 PM for northwest Alabama.

Sustained winds of 15 to 25 mph with gusts around 45 mph are
expected outside of any thunderstorm activity. Some higher gusts up
to 50 mph are possible in higher elevations. A Wind Advisory is in
effect for the entire Tennessee Valley through 7 AM Wednesday
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Due to the heavy rainfall, rises on area rivers, creeks, and streams
will be ongoing well into the day on Wednesday. River flooding will
be possible on some of the tributaries of the Tennessee River.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel may
be needed this afternoon and evening.

The radar

The Columbus AFB radar (KGWX), 90 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
March 22, 3:43 PM CST
Where
Franklin County, 1.49 mi NNW of Russellville
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.540, -87.740

A tree fell over the road and onto a car on Waterloo Road. Time estimated by radar.

Thunderstorm Wind, Colbert

When
March 22, 3:53 PM CST
Where
Colbert County, 1.42 mi S of Whitehouse Spgs to 1.21 mi SSE of Whitehouse Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.630, -87.678

Numerous trees were knocked down and uprooted in a swath from near Woodmont Drive and Blue Road northeast across Bradley Road. A portion of a vinyl fence was destroyed. Power lines were also knocked down in the area. Time estimated by radar.

Thunderstorm Wind, Colbert

When
March 22, 3:59 PM CST
Where
Colbert County, 0.89 mi ENE of Spring Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.657, -87.617

Multiple trees were knocked down near the Highway 20 - Highway 157 intersection in the Spring Valley area. Time estimated by radar.

Tornado, Lauderdale

When
March 22, 4:29 PM CST to 4:34 PM CST
Where
Lauderdale County, 0.53 mi SW of Toonersville to 0.64 mi N of Whitehead
Rating
EF0
Path length
1.85 mi
Path width
140 yd
Reported by
NWS Storm Survey
Coordinates
34.866, -87.338

A tornado formed west of County Road 51 north of Mount Bethel Road and snapped a few small tree limbs. It then progressed north-northeast along County Road 51, uprooting progressively larger trees and causing one tree to fall on an abandoned building. A metal awning was lofted approximately 50 yards downstream of the tornado. The tornado then crossed County Road 51 near County Road 543. A house sustained minor shingle damage and a detached garage had a failure point at a southward-facing garage door, which then allowed the tornado to lift portions of the metal roof. The tornado then tracked northward and caused roof damage to outbuildings of the Whitehead Baptist Church and then moved north-northeast, uprooting trees and snapping small limbs along the track. A tree fell on another home, and powerlines had fallen along the track. The tornado lifted on County Road 89 after snapping a few small tree limbs. Debris fallout continued for another 100 yards or so downstream of the tornado end point.

Thunderstorm Wind, Limestone

When
March 22, 4:50 PM CST
Where
Limestone County, 6.16 mi SW of Wheeler Lake North
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.780, -87.240

Trees were knocked down at the intersection of Little Elk Road and Snake Road.

Flood, Morgan

When
March 22, 7:47 PM CST to March 23, 2:00 AM CST
Where
Morgan County, 0.29 mi ESE of Oakworth to 0.5 mi SE of Oakworth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.568, -86.976

Intersection of Knight Street SE and 6th Avenue was flooded. A vehicle was stuck at this location due to high water. Depth of water estimated to be about 1 foot.

Flood, Morgan

When
March 22, 9:50 PM CST to March 23, 3:00 AM CST
Where
Morgan County, 2.13 mi SSE of Neel to 2.75 mi S of Neel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.441, -87.038

Flooding of the roadway was reported in the 400 to 700 block of Targum Road. Depth of water unknown.

Flood, Morgan

When
March 22, 10:16 PM CST to March 23, 4:00 AM CST
Where
Morgan County, 1.66 mi WSW of Somerville to 0.73 mi W of Somerville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.459, -86.826

Barnett Chapel Road was reported flooded. Depth of water unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyThe tornado archive for Alabama, 2022Warnings in Alabama, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012940, 1012936, 1012937, 1012934, 1012938, 1011199, 1011203, 1011205.